Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Follow-up To Atripla Resistance
Nov 7, 2010

In a recent question to you where the patient believed he/she may have become resistant to Atripla, you said,

"The question of when to switch therapies in the setting of known drug resistance isn't based on a viral load, but rather on the risk of developing further drug resistance. Continuing on treatment when 1 or 2 of the current treatment isn't fully active risks the development of further drug resistance (or worse, cross resistance) and jeopardizing future treatment options."

In the hospital when I learned I was HIV positive, I was given Sustiva only therapy. I didn't even know they put me on an HIV med. I later learned they made a big mistake. I later learned I was resistant to NNRTI's including Atripla and Nevirapine with the K103N mutation. When I've asked experts and others about whether this has jeopardized future med choices I may need, I was told I was worrying too much and that I had plenty of other options. I even had one doc ask me whether I was "wanting to sue the hospital or something."

So, in your response I focused on the part where you said, "...(or worse, cross resistance) and jeopardizing future treatment options." That sounds like losing the NNRTI's is not a minor thing or something I'm being too worried about. I realize your advice to the questioner was that you obviously don't want these resistances if you can prevent them. But, it made me wonder if I am too concerned about my situation? Or, rightly concerned?

Response from Dr. Young

Hello and thanks for your post.

I'm sorry to hear of your very unfortunate circumstances. I don't think that you worry too much about your prescription of efavirenz (Sustiva) monotherapy. It has been long known that non-nucleoside monotherapy can quickly result in the emergence of viral drug resistance; this drug resistance (as is evident in your case) results in the loss of the two first-line NNRTIs. It's not trivial at all to have inadvertent loss of one of the most highly recommended and widely used first-line medications.

I'd go further to suggest that in today's environment, we have established medical treatment guidelines that should be adhered to be physicians and pharmacists alike. I'm not sure what mistake in judgment led to the prescription of efavirenz monotherapy (did they forget to prescribe the two other medications, or simply didn't know to), but assuming that I've got all of the facts right, such an act is clearly a deviation from any semblance of acceptable standard of practice in the US and international medical community. That later phrase is the definition of medical malpractice. Whether you choose to seek compensation for this, or report this to your state's medical board is up to you, but I'd consider (minimally) the later.

Fortunately, you do have many other treatment options (your doctors are correct on this point). Typically, in accordance with published US treatment guidelines, we'd construct a second-line regimen for patients whose virus has the K103N mutation with two NRTIs and a boosted PI (but other options could be explored as well).

Your case does point to the need to have well-trained and experienced health care providers (this means doctors, nurses, pharmacists, care managers) and informed patients.

I hope that this is helpful. Please feel free to write back, BY



Previous
insuppressable viral load
Next
Stripper risk

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement